Texas, 2018

Damaging Wind in Texas, November 7, 2018

November 7, 2018 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the early morning hours of November 7th across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, along a cold front and associated upper level trough. Enough shear and instability were in place to yield an isolated severe thunderstorm over Northern Red River County Texas, where strong winds downed a tree across Highway 37 near the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the early morning hours of November 7th across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, along a cold front and associated upper level trough. Enough shear and instability were in place to yield an isolated severe thunderstorm over Northern Red River County Texas, where strong winds downed a tree across Highway 37 near the Dimple Quick Stop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 7, 12:53 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Nov 7, 12:53 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1253 AM CST Wed Nov 7 2018

.AVIATION...

For the 07/06Z terminal forecast will prevail MVFR and lowering
to IFR for all sites with ceilings and visibilities decreasing.
Rain and thunderstorms will be increasing across the sites from
North to South as a cold front drifts into the area. The more
Northern sites will see thunderstorms possibly by mid morning
followed by others in the afternoon. A brief improvement in flight
categories may affect some sites but highly unlikely to improve
through the end of the forecast period and beyond. Easterly winds
3-7 knots will prevail and shift to the Northeast and increase to
10-15 knots. /06/

&&

PREV DISCUSSION... /issued 400 PM CST Tue Nov 6 2018/

SHORT TERM.../Tonight through tomorrow night/

A weak front still lies over the four state region with a range
of low 70s North to upper 70s South this afternoon. The low clouds
are pushing back over the region and overnight an upper
disturbance will lift this old front into an oncoming new front,
showers and isolated thunderstorms will break out this evening in
the I-30 corridor and spread SE on the NW flow and will be tough
to edge out in the short term.

This new front will plow in and reinforce the cooler air, but
remain shallow with moist flow aloft until the deeper dryness of
the air mass arrives later in the week. The front will move across
the region by Wednesday morning allowing for light Northerly
winds to prevail areawide making for a cooler day.

Patchy to Dense areas of morning fog will develop in the predawn
hours ahead of the front over our southern tier of Co/Pa and will
gradually dissipate as drier air moves into the region by mid
morning. However, with cold front lingering along the northern
gulf coast throughout the day, mostly cloudy skies to prevail with
some possible clearing across southeast Oklahoma and areas north
of I-30 by the afternoon as the Northeast winds try to dry us out
until the next push arrives Thursday.

Temperatures throughout the short term period to gradually cool
with high pressure looming to our North. /24/

LONG TERM.../Thursday through Tuesday Night/

A shallow cold front will be resting near the I-10 corridor as
additional moisture with isentropic lift begins to move back into
the region in zonal flow aloft durg the day Thursday. Thunder will
be limited as steep low lvl inversion despite some modest
instability aloft. Rain chances will increase Thursday night ahead
of a strong cold front that will move into nrn portions of the
region Fri mrng with rain chances diminishing by later in the aftn
south of I-20.

This much cooler airmass with overnight lows possibly reaching the
freezing mark north of I-30 Fri night. Decent radiation cooling
keeping it nearly as cool Sat night.  Remaining portions of area
will see overnight lows mainly in the upper 30s to lower 40s. Some
moisture return Sunday but any possible rainfall into early next
week should remain fairly light. /07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  58  48  56 /  50  40  70  50
MLU  52  59  48  55 /  50  40  60  60
DEQ  46  54  43  54 /  40  40  50  10
TXK  48  53  44  55 /  50  50  60  30
ELD  47  54  43  55 /  50  40  70  50
TYR  52  58  46  55 /  50  50  70  30
GGG  51  58  46  55 /  50  40  70  40
LFK  56  64  52  56 /  50  40  70  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

06/24/07
Hazardous weather outlook, Nov 6, 12:04 PM CST, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1204 PM CST Tue Nov 6 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1204 PM CST Tue Nov 6 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Widely scattered thunderstorms are expected later tonight across
portions of the area north of the Interstate 20 corridor. A
few of those storms, particularly across Southeast Oklahoma and
Southwest Arkansas, may produce hail greater than one inch in
diameter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous showers, with possible embedded
thunderstorms,remain in the forecast for Wednesday through
Friday with the rainfall likely ending by Friday afternoon. At
this time, neither strong to severe thunderstorms, nor locally
heavy rainfall, appear likely with any of this activity.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters is not expected at this time.

07

In the hours before

Special weather statement, Nov 7, 12:56 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1256 AM CST Wed Nov 7 2018

OKZ077-070730-
McCurtain OK-
1256 AM CST Wed Nov 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCURTAIN COUNTY
UNTIL 130 AM CST...

At 1255 AM CST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Manchester, or 25 miles north of Clarksville,
moving northeast at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Wright City, Valliant, Millerton, Garvin, Redland, Farmers Hill,
Glover, Slim, Oak Hill and Golden.

LAT...LON 3411 9473 3386 9500 3386 9505 3390 9506
      3391 9508 3388 9508 3388 9510 3390 9510
      3392 9508 3392 9509 3390 9512 3392 9513
      3393 9512 3394 9516 3403 9516 3427 9500
TIME...MOT...LOC 0655Z 215DEG 21KT 3397 9506

20
Special weather statement, Nov 7, 1:33 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
133 AM CST Wed Nov 7 2018

ARZ050-051-059-070815-
Howard AR-Sevier AR-Little River AR-
133 AM CST Wed Nov 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
SEVIER AND HOWARD COUNTIES UNTIL 215 AM CST...

At 131 AM CST, Doppler radar was tracking a strong thunderstorms
near Horatio, moving northeast at 35 mph.

Penny size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
De Queen, Dierks, Horatio, Umpire, Lockesburg, Winthrop, Gillham,
Corinth, Athens, Center Point, Silver Ridge, Geneva, Central, Muddy
Fork, Lebanon, Burg, Provo, Bellview, West Otis and Cerrogordo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
      3418 9382 3401 9382 3380 9434 3388 9448
      3401 9448 3419 9428 3419 9424 3423 9425
      3435 9411
TIME...MOT...LOC 0731Z 232DEG 31KT 3394 9437

20
Special weather statement, Nov 7, 1:49 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
149 AM CST Wed Nov 7 2018

OKZ077-TXZ096-070830-
McCurtain OK-Red River TX-
149 AM CST Wed Nov 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCURTAIN AND
NORTHERN RED RIVER COUNTIES UNTIL 230 AM CST...

At 149 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Manchester, or 16 miles northwest of Clarksville,
moving east at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Idabel, Broken Bow, Bagwell, Manchester, Detroit, Haworth, Garvin,
Farmers Hill, Goodlake, Negley, Harris, Woodland, Silver City,
Kanawha, Holly Creek, Kiomatia, Albion and Bryarly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3405 9468 3366 9460 3368 9462 3366 9465
      3367 9467 3368 9464 3370 9464 3369 9465
      3370 9467 3368 9469 3370 9474 3366 9475
      3365 9531 3386 9531
TIME...MOT...LOC 0749Z 263DEG 27KT 3377 9528

20

The radar

The Shreveport radar (KSHV), 180 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red River

When
November 7, 2:15 AM CST
Where
Red River County, 1.66 mi SE of Dimple
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.705, -95.057

A tree was blown down across Highway 37 near the Dimple Quick Stop.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785431.